Date: Monday, November 9, 2015
Session Type: ACR Concurrent Abstract Session
Session Time: 2:30PM-4:00PM
Interleukin-6 has a direct protective effect on intestinal cells. Although
several cases of lower intestinal perforations (LIP) were reported in clinical
trials of tocilizumab (TCZ), the incidence in daily care remains unclear. The
event rate is low in patients with rheumatoid arthritis (RA), and several
factors may contribute to the risk for LIP. We aimed to examine the incidence
of LIP in RA patients treated with biologic or conventional synthetic DMARDs
used data from the German biologics register RABBIT with 13,600 RA patients
included since 2001 at start of a csDMARD or bDMARD after at least one csDMARD
failure. All serious gastrointestinal adverse events reported until 30th
April 2015 which were possibly associated with perforations (including
haemorrhages) were filtered (n=137) and validated with medical records or
specific queries, blinded for treatment exposure. Only events with a definite (non-traumatic
and non-iatrogenic) perforation of the lower intestinal tract were selected for
the analysis. Treatment exposure was defined as treatment given in the last 3-months
before the event. Due to low numbers of events multi-variable adjustment was
total, 35 LIPs (colon/sigma: 30, appendix:
4, terminal ileum: 1) were observed in 48,102 patient years (PY) – 16 of the
patients died. In total, 27 of 35 patients with LIP had concomitant GCs, with a
daily dose of ≥7,5mg in 12 patients. In the univariate analysis, current
use of glucocorticoids (GC) and age were significantly associated with a higher
risk of LIP (hazard ratio (HR) 1.25 per 5mg increase in GC dose [95%CI=1.2, 1.4],
and HR 1.5 [1.3, 1.9] per 5 years increase in age).
11 LIP were
observed in 1,765 patients treated with TCZ, corresponding to a five times
higher incidence rate than in patients receiving csDMARDs only (IRR 5.1 (2.2,
11.8)). The incidence rate was also higher compared to patients treated with other
bDMARDs (figure). The increased risk could not be explained by GC use and age
of the TCZ treated patients which were similar to patients treated with other bDMARDs.
None of the
patients with LIP had a history of diverticulitis known to the treating
rheumatologist. Most often, diverticulitis was diagnosed simultaneously with LIP.
The incidence rates in anti-TNF treated patients in RABBIT were
similar to those reported by others1.
Conclusion: This 1st comparison of all bDMARDs
available for the treatment of RA showed a significant risk of LIPs in patients
treated with TCZ and confirms the signal detected in clinical trials. In none of
the patients with LIP a history of diverticulitis was known, which may
therefore not constitute sufficient information to support treatment decisions.
To avoid additive effects on the risk of LIP concomitant GCs, should be tapered
with initiation of TCZ treatment.
(1) Myasoedova E, et al. (2012). J Rheumatol 39(7):1355-1362.
To cite this abstract in AMA style:Strangfeld A, Richter A, Herzer P, Rockwitz K, Demary W, Aringer M, Zink A, Listing J. Risk for Lower Intestinal Perforations in RA Patients Treated with Tocilizumab in Comparison to Treatment with TNF Inhibitors, Rituximab, Abatacept or Conventional Synthetic Dmards [abstract]. Arthritis Rheumatol. 2015; 67 (suppl 10). https://acrabstracts.org/abstract/risk-for-lower-intestinal-perforations-in-ra-patients-treated-with-tocilizumab-in-comparison-to-treatment-with-tnf-inhibitors-rituximab-abatacept-or-conventional-synthetic-dmards/. Accessed August 21, 2019.
« Back to 2015 ACR/ARHP Annual Meeting
ACR Meeting Abstracts - https://acrabstracts.org/abstract/risk-for-lower-intestinal-perforations-in-ra-patients-treated-with-tocilizumab-in-comparison-to-treatment-with-tnf-inhibitors-rituximab-abatacept-or-conventional-synthetic-dmards/